Nonnarcotic Cough Suppressant Benzonatate Overdose Proves Fatal

Most people have a healthy respect for the dangers of opioid and narcotic prescription medications and as a result, are careful to take them exactly as prescribed.

But the public may not be as aware that even nonnarcotic, nonopioid pharmaceutical drugs can cause serious—even fatal—complications if they are taken in large doses that exceed prescribing guidelines. This reality was recently driven home in a tragic case report published in May 2019.

Benzonatate, sold under the brand name Tessalon® since 1958 (also available as a generic), is a common anti-cough medication that acts by numbing and suppressing the reflexes in the airways and lungs that create an automatic urge to cough. The drug is related chemically and in its actions to other ester-type local anesthetics such as lidocaine, which is used topically in dentistry to numb the gums before administering injections and in other medical applications to numb the skin.

In the case report, the authors described a previously healthy 37-year-old woman who was found unresponsive on a sofa with an empty unlabeled medication bottle nearby. She experienced seizures on the way to the emergency department and a subsequent episode of cardiac arrest. Laboratory tests confirmed metabolic and respiratory acidosis as well as elevated liver enzymes with a total downtime of 30 minutes, the patient had experienced severe anoxic brain injury; “the patient did not survive her illness and was compassionately extubated as per the family wishes.”

The case report concludes the patient had ingested fewer than 30 benzonatate capsules and an unspecified amount of alcohol within two hours of arriving in the ED.

This was not the first fatal overdose related to benzonatate. A review by the case study’s authors of the US FDA Adverse Event Reporting System (AERS) identified a total of 31 cases of overdose from 1969 to 2010, twenty of which also had fatal outcomes. Seven fatalities were children under ten years of age—all of whom had accidentally ingested benzonatate, which prompted the FDA to issue a 2011 Warning/Precaution about the drug’s potential dangers, especially in children.

The Medical Letter on Drugs and Therapeutics, summing up emerging evidence about risks of benzonatate in younger patients, is remarkably cautious: “In one well-documented case report, a 17-year-old girl who intentionally took 10 or more 200-mg capsules developed seizures, cardiac arrest from which she was resuscitated, and then blindness, which persisted. When a cough suppressant is truly necessary, dextromethorphan or even codeine might be a safer choice.”

Considering the potential for abuse inherent in both codeine (and even in some cases dextromethorphan), a clinical judgment that benzonatate’s potential for harm may outweigh its benefits is worth careful consideration—for every prescriber.